Utility-maximizing resource control : Diffusion limit and asymptotic optimality for a two-bottleneck model

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

9 Scopus Citations
View graph of relations



Original languageEnglish
Pages (from-to)613-623
Journal / PublicationOperations Research
Issue number3
Publication statusPublished - May 2010
Externally publishedYes


Stochastic programming can effectively describe many decision-making problems in uncertain environments. Unfortunately,such programs are often computationally demanding to solve. In addition, their solution can be misleading when there is ambiguity in the choice of a distribution for the random parameters. In this paper, we propose a model that describes uncertainty in both the distribution form (discrete, Gaussian, exponential, etc.) and moments (mean and covariance matrix). We demonstrate that for a wide range of cost functions the associated distributionally robust (or min-max) stochastic program can be solved efficiently. Furthermore, by deriving a new confidence region for the mean and the covariance matrix of a random vector, we provide probabilistic arguments for using our model in problems that rely heavily on historical data. These arguments are confirmed in a practical example of portfolio selection, where our framework leads to better-performing policies on the "true" distribution underlying the daily returns of financial assets. © 2010 INFORMS.